Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 14, 2001, 5:13 PM MDT for Wallace County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 5:13 PM MDT (23:13 UTC)
- Expired
- Apr 14, 2001, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wallace County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:25 PM MDT | Hail 0.75 | Wallace, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
722 WUUS53 KGLD 142313 SVRGLD KSC199-150000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT SAT APR 14 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 600 PM MDT * AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF SHARON SPRINGS...MOVING NORTHEAST AT 20 MPH. ANOTHER LOCATION IN THIS WARNING IS...WESKAN. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3892 10204 3879 10188 3889 10169 3910 10176 LAMMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 1:30 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 14, 1:30 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SAT APR 14 2001 FORECAST CHALLENGE WILL BE TEMPERATURES THROUGHOUT THE PERIOD AND PRECIP CHANCES/TYPE MONDAY. IN THE UPPER LEVELS OF THE ATMOSPHERE...A SHORTWAVE WILL MOVE THROUGH THE FLOW ALOFT TONIGHT...IGNITING SEVERE TRW JUST TO THE EAST OF THE AREA. BEHIND THE DISTURBANCE...THE UPPER LEVEL FLOW WILL BECOME ZONAL AND REMAIN SO THROUGH SUNDAY BEFORE SOME UPPER LEVEL RIDGING TAKES PLACE TO OUR WEST. THIS AMPLIFICATION WEST OF THE FORECAST AREA WILL ALLOW A STRONG COLD FRONT TO MOVE INTO THE AREA MONDAY...COOLING TEMPERATURES SIGNIFICANTLY WHEN COMPARED TO NORMAL AND THE LAST FEW WEEKS. IN FACT...SOME SNOW IS AGAIN POSSIBLE ACROSS THE AREA...MORE ON THAT BELOW. WILL FOLLOW THE ETA MORE HEAVILY THIS PACKAGE... ESPECIALLY WITH THE FRONTAL POSITION...AMOUNT OF COLD AIR AND LIMITED PRECIP GIVEN ITS MUCH BETTER LOW LEVEL RESOLUTION. THE AVN ISNT ALL THAT FAR BEHIND...ESP WITH THE COOLER TEMPS MON WHEN COMPARED TO THE NGM. TON AND SUN...NOT A WHOLE LOT TO TALK ABOUT DURING THIS TIME FRAME SO WILL KEEP IT SHORT. IN GENERAL...HIGH PRESSURE BUILDS ACROSS THE AREA THROUGH THE PERIOD WITH A LEE TROUGH DEVELOPING ALONG THE FRONT RANGE LATE SUNDAY. LOWS TONIGHT GENERALLY 35 TO 40 WITH HIGHS SUN NEAR 65. SUN NGT AND MON...COLD FRONT MOVES THROUGH THE AREA BY 12Z TUE MORN WITH SIGNIFICANT INCREASE IN BOUNDARY LAYER MOISTURE...APPROACHING 95-100%. WILL ADD A MENTION OF FOG TO ALL ZONES AND CONFINE ANY PRECIP MENTION (RAIN) TO THE NORTHEAST AND EASTERN CORNER OF OUR CWA AS PROGGED BY ETA PRECIP AND STRONGEST 700-500 OMEGA WHEN A DISTURBANCE PASSES THROUGH. FOR MONDAY...ABUNDANT MOISTURE IN PLACE BUT DOWNWARD FORCING WOULD LIMIT ANY PRECIP TO DRIZZLE AND FLURRIES OVER ALL BUT THE FAR SOUTHWEST CWA WHERE 850 TEMPS REMAIN ABOVE ZERO. LOWS 35 TO 40 WITH HIGHS IN THE LOWER 40S NORTHEAST...RISING TO NEAR 50 OVER THE SOUTHWEST CWA AHEAD OF THE FRONT. TEMPS WILL FALL SOME DURING THE DAY AS COOLER AIR FILTERS IN. MON NGT...AS HIGH PRESSURE AND SUBSIDENCE WORKS ITS WAY INTO THE AREA...CLOUDS WILL DISSIPATE OVER THE NORTHEAST/EASTERN CWA BUT REMAINED ENTRENCHED OVER THE REMAINDER OF THE AREA. SOME LIFT NOTED ON THE 700-500 OMEGA FIELDS SUGGESTING SOME LOW POPS...ESPECIALLY OVER THE SOUTHWEST CWA WHERE MOISTURE IS DEEPER AND LIFT IS GREATER. WILL GO WITH MAV GUIDANCE POPS FOR THIS TIME PERIOD. LOWS WILL BE COLDEST OVER THE NORTHEAST WHERE CLEARING IS EXPECTED. WILL GO 25 TO 30 THERE WITH AROUND 30 SOUTHWEST CWA. IN THE EXTENDED (TUE-SAT)...UPPER LEVEL RIDGING TAKES PLACE JUST TO THE WEST OF THE AREA BEFORE SLOWLY MOVING JUST TO THE EAST OF THE AREA THURSDAY AS A BROAD UPPER TROUGH MOVES ASHORE ALONG THE WEST COAST. SOME DISAGREEMENT ARISES ON FRIDAY WITH LARGE SCALE DETAILS BUT IN GENERAL THE UPPER TROUGH ORGANIZES A BIT OVER THE WEST COAST SHIFTING THE FLOW PATTERN TO A SOUTHWEST DIRECTION. 12Z AVN KEEPS CURRENT THINKING OF 00Z MRF IN PUSHING A LEE TROUGH TOWARD THE CO/KS BORDER WEDNESDAY NIGHT. MOISTURE AT THIS POINT LOOKS TO LOW TO WARRANT POPS SO ILL REMOVE THEM. SURFACE FRONT BEGINS ITS TREK EAST THURSDAY WITH ANY AVAILABLE MOISTURE BEING SHUNTED EAST AHEAD OF THE BOUNDARY. WILL GO AHEAD AND REMOVE TRW FROM FORECAST AS WELL. REMAINDER OF FORECAST LOOKS DRY. .GLD...NONE. THEDE
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.